Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 113, NWS Lubbock, TX

May 7, 2019Childress County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 7, 2019, 8:44 PM CDT for Childress County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2019, 8:44 PM CDT (01:44 UTC)
Expired
May 7, 2019, 9:15 PM CDT
In force
31 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Childress County, TX

The radar

The Altus AFB radar (KFDR), 101 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:00 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.7 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1355 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

038 
WUUS54 KLUB 080144
SVRLUB
TXC075-080215-
/O.NEW.KLUB.SV.W.0113.190508T0144Z-190508T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
844 PM CDT Tue May 7 2019

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southeastern Childress County in the Panhandle of Texas...

* Until 915 PM CDT.

* At 844 PM CDT, a severe thunderstorm was located over Kirkland, or
  12 miles east of Childress, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kirkland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle
of and northwestern Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3431 10010 3434 10017 3469 10000 3431 10000
TIME...MOT...LOC 0144Z 207DEG 33KT 3437 10003 

HAIL...1.25IN
WIND...60MPH
 
$$

07
1 follow-up statement
025 
WWUS54 KLUB 080151
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
851 PM CDT Tue May 7 2019

TXC075-080215-
/O.CON.KLUB.SV.W.0113.000000T0000Z-190508T0215Z/
Childress TX-
851 PM CDT Tue May 7 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN CHILDRESS COUNTY...

At 851 PM CDT, a severe thunderstorm was located near Kirkland, or 13
miles east of Childress, moving north at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kirkland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle
of and northwestern Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3431 10010 3434 10017 3469 10000 3431 10000
TIME...MOT...LOC 0151Z 202DEG 28KT 3441 10002 

HAIL...1.25IN
WIND...60MPH
 
$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:07 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 7, 6:07 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
607 PM CDT Tue May 7 2019

.AVIATION...

Line of thunderstorms stretches along I-27 currently impacting PVW
and LBB and included gusts to 40kts. Initial line should clear
PVW and LBB around 03Z then approach CDS around 02Z. Additional
rounds of storms are possible, but timing and location are
uncertain. Tornado watch continues until 11pm.

&&

.PREV DISCUSSION... /issued 220 PM CDT Tue May 7 2019/

DISCUSSION...

Main focus for this forecast will surround the severe weather
chances this afternoon and evening.

Deep upper level low is moving through AZ this afternoon with SWRLY
flow over the CWA. Quick surface analysis shows the dryline in far
eastern NM with a quasi-stationary/cold front straddling the TX/OK
Panhandles (just north of the FA). Moisture continues to increase
area wide with dewpoints now in the 60Fs. The expectation is that as
the day progresses the dryline will push slightly further east into
the CWA as the cold front drops further south and a surface low
develops in far eastern NM. This will effectively create a triple
point near and around our far NW counties. As diurnal heating
combines with ample upper level energy provide by the upper level
low convection will develop south of the cold front and along the
dryline.

All severe parameters tell the story of area wide scattered severe
weather. In general, guidance continues to show steep lapse rates of
8-9 C/km (thanks to afternoon mid-level cooling), MUCAPES of 2500-
3500 J/kg and Bulk Shear values of ~40-45 kts. This will favor
supercell development with all hazards in play. Initial threats will
be very large hail, damaging wind gusts and locally heavy rainfall.
As the evening progresses the threat for tornados goes up due the
increasing low level jet and low level helicity values. The area
with maximum tornado threat will be near the position of the front
in the far eastern extreme Texas Panhandle.

The main uncertainties for this forecast surround the amount of
cirrus currently over much of the FA and the eventual placement of
the dryline and front. Both of these things could limit convection
or convection placement.

Tomorrow, will be a down day as as a Pacific front pushes much of
the moisture east and SW surface flow advects warmer and drier air
into the area. A cold front is progged to move through the FA late
Wednesday into early Thursday. This will force any residual moisture
south of the area. There is a slight chance that precip could
develop along the cold front early Thursday morning. For now we have
keep the forecast dry but that could change in later iterations.
Friday, another upper level low will develop off the coast of
California. This will place us under SWRLY flow and allow for
moisture to return to the region, increasing our rain shower and
thunderstorm chances late in the weekend into early next week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/08
Hazardous weather outlook, May 7, 11:23 AM CDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1123 AM CDT Tue May 7 2019

TXZ021>044-080430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1123 AM CDT Tue May 7 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Widespread severe thunderstorms are expected late this afternoon
and evening across the entire region. The greatest risk will
occur across the northern Rolling Plains and extreme southern Texas
Panhandle. The expected threats this afternoon will be hail to
the size of baseballs, wind gusts 70 to 80 mph and isolated
tornadoes. In addition, heavy rainfall may cause localized
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 7, 6:05 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
605 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TORNADO          10 NE TULIA             34.64N 101.65W
05/07/2019                   SWISHER            TX   TRAINED SPOTTER

            RAIN WRAPPED TORNADO

&&

EVENT NUMBER LUB1900344

JLJ
Local storm report, May 7, 6:26 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
626 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND GST     7 S WAYSIDE             33.22N 101.81W
05/07/2019  E80 MPH          LYNN               TX   TRAINED SPOTTER

            NUMEROUS POWER LINES SNAPPED. POSSIBLE TORNADO CROSSED
            ROAD.

&&

EVENT NUMBER LUB1900345

JLJ
Local storm report, May 7, 6:31 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
631 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     VIGO PARK               34.65N 101.50W
05/07/2019  M69 MPH          SWISHER            TX   MESONET

&&

EVENT NUMBER LUB1900346

JLJ
Local storm report, May 7, 6:35 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
635 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND GST     5 NW VIGO PARK          34.70N 101.55W
05/07/2019  E80 MPH          SWISHER            TX   TRAINED SPOTTER

            NUMEROUS POWER LINES SNAPPED. POSSIBLE TORNADO CROSSED
            ROAD.

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER LUB1900345

JLJ
Local storm report, May 7, 7:35 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
735 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      6 W TULIA               34.54N 101.88W
05/07/2019                   SWISHER            TX   LAW ENFORCEMENT

            FLOODING 5 - 7 MILES WEST OF TULIA ALONG S.H. 86. ALSO
            FLOODING NW OF TULIA WEST OF FM 1424.

&&

EVENT NUMBER LUB1900347

JLJ
Local storm report, May 7, 8:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
823 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             KIRKLAND                34.39N 100.07W
05/07/2019  E1.00 INCH       CHILDRESS          TX   LAW ENFORCEMENT

            INTENSE QUARTER SIZE HAIL

&&

EVENT NUMBER LUB1900348

JLJ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:10 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb, Lubbock35 min
May 7, 7:12 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb33 min
May 7, 7:39 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb51 min
May 7, 8:04 PM CDTAreal Flood WarningLUBCastro, Swisher116 min
May 7, 8:19 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall41 min
May 7, 8:21 PM CDTAreal Flood AdvisoryLUBCastro, Cochran, Hale, Hockley, Lamb, Swisher114 min
May 8, 12:43 AM CDTSpecial Weather StatementLUBHall, Motley32 min
May 8, 1:14 AM CDTSpecial Weather StatementLUBCottle, Dickens, Motley31 min
May 8, 1:17 AM CDTSpecial Weather StatementLUBChildress, Cottle, Hall, Motley28 min
May 8, 1:33 AM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Dickens, Hall, King, Motley57 min
May 8, 2:45 AM CDTSpecial Weather StatementLUBKing30 min
May 8, 3:13 AM CDTSpecial Weather StatementLUBKing32 min
May 8, 3:29 AM CDTSpecial Weather StatementLUBKent, Stonewall31 min
May 8, 3:48 AM CDTSpecial Weather StatementLUBKing12 min
May 8, 4:01 AM CDTSevere Thunderstorm WarningLUBStonewall59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.